It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-14-2008, 09:55 AM   #1
Senior Veteran
(female)
 
Join Date: Jan 2005
Location: Phoenix, AZ
Posts: 675
schao HB User
Question for All...........:)

Hi:

I have been taking percocet 5/325 for a year now and it really helps my pain a lot. Anyways, since I've been on it for awhile I've tried a few nights here and there not taking it. My pain is at it's worst at night so on a night when I go to bed and don't feel too bad, I try not taking it, but when I wake up I'm in a crazy amount of pain.
My question is, would that mean that I really do need this medicine, or my body is so used to it that if I don't take it I will be in pain anyways? Does that make sense?

Thanks,
schao

 
Sponsors Lightbulb
   
Old 04-14-2008, 11:10 AM   #2
Senior Veteran
(female)
 
Join Date: Feb 2008
Location: NY
Posts: 1,884
cmpgirl HB User
Re: Question for All...........:)

Hi Schao: I guess it depends on a few things. In general, when someone takes narcotic meds for an extended period, there is an issue of physical dependency. This means your body has become used to the medication and if you were to stop taking it say, cold turkey, you will experience symptoms of withdrawl. This does not mean that you are psychologically addicted or an addict. There is a difference.

What is the reason that you have been prescribed pain meds? How many of them do you generally take per day? The reason I ask, is that if you were injured and the injury has healed, you might not need them anymore. Even if the source of your pain has been alleviated, you should still be weaned off of the medication, because of the long term use. What you are feeling when you try to stop taking them could be withdrawl symptoms, as opposed to the origional pain issue.

I hope this makes sense and answers your question. If I didn't explain it well enough, please let me know. cmpgirl

 
Sponsors Lightbulb
   
Old 04-14-2008, 11:21 AM   #3
Senior Veteran
(female)
 
Join Date: Jan 2002
Posts: 2,369
AnnD HB UserAnnD HB User
Re: Question for All...........:)

If it helps the pain take it ...if something like an over the counter pain med does not take the pain away then you need it. No the pain med will not cause more pain...but you seem worried...don't worry. If you are still in pain then your body is telling you to take what you need but getting the rest is more important don't you think.

 
Old 04-14-2008, 01:53 PM   #4
Senior Veteran
(female)
 
Join Date: Jan 2005
Location: Phoenix, AZ
Posts: 675
schao HB User
Re: Question for All...........:)

Thank you girls for you replies

The reason I take pain meds is for extreme low back/hip and leg pain...mainly at night. I've had every test done known to man and the diagnosis I currently have is Fibromylagia. The pain I have is so unreal. I put up with the pain for a year, b/c I didn't want to go to pain management and "mask" the pain with meds, I wanted to actually find out what is causing it and fix it ya know? However, no doctor has been able to, but at least I have a good pm doc who cares and would do anything to figure out what is causing my pain.
The percocet is really a god send--it took me awhile to actually take a narcotic b/c I didn't want to get addicted....but then I finally did and it took my pain away--which was great!
I take anywhere from 3-5 5/325 percocets a night. I don't take them during the day b/c I can't function on them. When I have really bad days, he gave me vicodin which helps some.

I'm not worried about it, I was just wondering. I've taken them for so long, I just wonder every once in awhile how I would feel if I didn't take them. And I guess I have my answer.......I feel terrible

schao

 
Old 04-14-2008, 03:32 PM   #5
Senior Veteran
(male)
 
Join Date: Aug 2007
Location: COLUMBUS, OHIO
Posts: 2,163
brianpain33 HB Userbrianpain33 HB User
Re: Question for All...........:)

Quote:
Originally Posted by AnnD View Post
No the pain med will not cause more pain...
This is actually not true. There is something called narcotic hyperanelgesia I believe. There are people that actually start to experience more pain when they take narcotic pain medications and then when they go off of them, they find that the pain is not that bad. I don't know if this is happening to you or not. I would also suggest that you get on a LA(long acting) medication and it would make sense to go to Oxycontin(oxycodone SR) since you are already taking Percocet(oxycodone + acetaminophen). The problem with Percocet is that it is a SA(short acting) med and usually lasts 4 hours and even less the more time you are on it. You have the peaks (which usually is 1-2 hours after taking it) and then it starts to fall off and you experince the valley (4-5 hours after taking it). If you do have chronic pain then it makes sense to go on a LA med.

I would also suggest maybe adding another medication that actually treats fibromyalgia, like Lyrica. There are also other medications that specifically treat nerve pain and can be effective for fibro. You might also try Elavil(amitryptiline) or Pamelor(nortriptyline) which is usually taken at bedtime since it helps with sleep. Let us know how things work out.

brian

 
Old 04-14-2008, 03:48 PM   #6
Senior Veteran
(female)
 
Join Date: Jan 2005
Location: Phoenix, AZ
Posts: 675
schao HB User
Re: Question for All...........:)

Thanks Brian.
Yea, at my next pm appt. I'm going to talk to him about getting on a LA med. When I did try and not take the percocet, when I wake up I actually feel the same pain that I already have.
I have tried Lyrica, and amitryptiline already---they didn't do anything for me at all. The Lyrica actually felt like it made my pain worse if that's possible.
So, I guess I'll just keep doing what I'm doing....I have to in order to function
You all are very helpful

schao

 
Old 04-14-2008, 06:27 PM   #7
Senior Veteran
(female)
 
Join Date: Dec 2006
Location: USA
Posts: 1,570
IZZY'SMOM HB User
Re: Question for All...........:)

Originally Posted by AnnD
No the pain med will not cause more pain...


Brian is correct...I hope you feel better soon!~
xoxoxox,
IZZY'SMOM

 
Old 04-14-2008, 09:35 PM   #8
Inactive
(male)
 
Join Date: Jan 2008
Posts: 4,017
Executor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB User
Re: Question for All...........:)

Quote:
Originally Posted by brianpain33 View Post
There are people that actually start to experience more pain when they take narcotic pain medications
Brian is correct. This happens to all PM patients, and it goes hand in hand with tolerance. Please see my post under Brian's very recent thread "Re: Should I be concerned abou this comment my doc made?" It is post # 6 in the thread.

Good luck.

Ex

Last edited by Executor; 04-14-2008 at 09:35 PM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Question on recent lab results guy983 Thyroid Disorders 8 06-13-2010 03:44 AM
Diet question please help me understand :) model1979 Diet & Nutrition 4 04-22-2010 07:54 AM
Question on thickening of the neck guy983 Ear, Nose & Throat 7 04-19-2010 12:05 PM
who diagnosed you with VN initially? charlotte67 Inner Ear Disorders 12 11-11-2007 11:17 AM
Question, About Thyroid Medication, And High Blood Pressure Medication, Interacting.. Jenny C. Thyroid Disorders 12 01-08-2007 01:10 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 06:23 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!